Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 22, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 16, 1999, 8:28 AM CDT for Clay County, Yankton County, South Dakota. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 8:28 AM CDT (13:28 UTC)
- Expired
- May 16, 1999, 9:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Clay County, SD, Yankton County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:37 AM CDT | Hail 1.75 | Gayville, SD | |
| May 16, 8:40 AM CDT | Hail 0.75 | Gayville, SD | |
| May 16, 8:40 AM CDT | Hail 1 | Meckling, SD | |
| May 16, 9:05 AM CDT | Hail 0.75 | Hub City, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 6:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.5 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 161331 RRA SVRFSD SDC027-135-161400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 828 AM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 900 AM CDT * AT 828 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF GAYVILLE...OR ABOUT 9 MILES SOUTHEAST OF YANKTON...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GAYVILLE AROUND 835 AM CDT MECKLING AROUND 845 AM CDT THIS STORM WILL LIKELY PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:20 AM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 16, 3:20 AM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 AM CDT SUN MAY 16 1999 SCTD SHWRS IN NRN PART ARE CWA ARE MOVG OUT TO NE. AREAS OF FOG ARE FORMG OVER MUCH OF CWA SO WIL HAVE IN FOR THIS MRNG. NXT ROUND OF PCP WIL HAVE TO WAIT FOR NXT S/SV MOVG UP FM THE SW LTR THIS MRNG. QSTN IS HOW LONG AND HOW MUCH WIL PCP LAST. MDLS HAVG A HARD TIME DECIDING JUST WHAT TO DO WITH IT. S/WV MIGHT HOLD UP FNT FM MOVG TO E AND FOR NOW WIL CONT CHC SHWRS/TSTMS TNGT IN ERN AREAS OF CWA. THINK PCP WILL BE MORE SCTD THAN INDCTS BY GUID. WIL LNGER SOME SHWRS IN EXTRM ERN PART OF AREA ON MON MRNG CLOSE BHND FNT. FWC TEMPS NOT TO BAD FOR TDA AND WITH COOLR AIR MOVG IN BHND FNT TNGT AND MON. SHLD SEE COOLR TEMPS ON MON BUT MAY NOT AS COOL AS FWC HAS IT IN SOME AREAS. .FSD...NONE WB
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:57 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.